MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1360S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/15/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "on (b)(6) 2021 the hospital implant a nail 11x360, 125° 33250360ti, it has to be changed today because it was broken.The patient was revised on (b)(6) 2021.".
 
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "on (b)(6) 2021 the hospital implant a nail 11x360, 125° 33250360ti, it has to be changed today because it was broken.The patient was revised on (b)(6) 2021." additional information received from surgeon - (b)(6) 2021: mr.S.A 67 year old patient of normal weight (95kg 180cm) broke his right femur on (b)(6) 2021 in the sense of a multifragmentary subtrochanteric fracture (ao 31 a3.3).The fracture was openly reduced on the same day and treated with a cerclage and a long g3 nail.Postoperatively, the patient was mobilized up to full weight bearing.The patient could be discharged quickly.9 weeks after treatment on 5.11.21, the patient, who had previously been symptom-free, suddenly had sc during normal walking, and the subsequent imaging showed a nail fracture.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Significant drill marks were found at the lateral entrance of the hole along the anterior side; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge.Another thing to note apart from the drill marks was the sign of excessive loading.Bearing points of lag screw at the lateral edge of the proximal part showed slight deformation, indicating towards high compressive load.The fracture pattern resembles a fatigue fracture, evident by appearance of lines of rest.The breakage initiated in a fatigue manner from the anterior side but broke in a much quicker manner from the other side due to high tension.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical opinion regarding the event was sought from an independent medical professional based on the available patient information and the provided x-rays.He opined that through initial fracture images, it is a clear that there was an extension of the fracture line in the femur, below the obvious dislocated fracture.These fractures are known for their instability even after fixation, so the construct needs to be very stable, especially if the patient is required to go full weight bearing.It is a matter of interest to know if the patient could have done without full weightbearing considering his high bmi or were there other reasons why this after care was chosen.The reduction of the fracture is technically not bad for these hard to reduce fractures.The lags crew is unfortunately not in the ideal position of the femoral head.Central or more dorsally where there is stronger bone would have been more ideal, especially if the patient was osteopenic or osteoporotic.With the extension of the fracture in mind and the relatively low wire, which is situated at the lower end of the dislocated fracture part, this was not a stable enough fixation, 1 or 2 additional wires proximal and distally to the first 1st wire might have added to a stable fracture fixation.The placed wire clearly did not hold the current fragment in place as shown in later images.Another aspect which is shown in the other images is the abundant callus formation, the body clearly tried to heal the fracture, however, due to much fracture movement it failed to heal, and the nail failed due to a lack of stability between the fractured parts.Based on the above investigation and available information, the root cause of the failure is deemed to be both user and patient related.Appearance of mis-drilling marks indicates that the nail was damaged intra-operatively which may have led to weakening of the nail initially.Further to this, slightly unstable fracture fixation and the simultaneous overloading on the whole construct ultimately led to the breakage of the nail and subsequently a distal locking screw as well, in a fatigue manner.The instruction for use clearly instructs the user that: ¿these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.[¿] these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ [original statement(s)] if any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12972103
Report Number0009610622-2021-00812
Device Sequence Number4442992
Product Code HSB
UDI-Device Identifier07613252274285
UDI-Public07613252274285
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2025
Device Model Number3525-1360S
Device Catalogue Number35251360S
Device Lot NumberK04FE2D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/15/2021
Supplement Date Received by Manufacturer01/19/2022
Initial Report FDA Received Date12/09/2021
Supplement Report FDA Received Date02/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexMale
Patient Weight95 KG